With multiple fatal overdoses in the past three months in Grey Bruce, the health unit has issued a caution when using all drugs.
“Overdose is a medical emergency, so if someone overdoses, it is important to call 911,” said Ian Reich, Harm Reduction Manager for the Grey Bruce Health Unit in a June 18 news release.
“Unfortunately, we recognize fewer people are calling 911 as a result of an overdose. We urge everyone to please call 911 if you or someone you see is potentially suffering for ANY medical emergency.”
The news release said drug overdose risk can be reduced by not using alone, not using at the same time so someone can call for help if needed, having naloxone on hand, starting with a small amount, and understanding that overdose is a medical emergency.
The Health Unit said using alone is unavoidable, people can call a toll free Overdose Prevention Line at 1-888-853-8542 and give their name and address to an operators who stays on the line with the user.
“If you are unable to respond to them afterwards, they will place a 911 call to dispatch emergency responders to the location you provided,” the news release said.
For those worried about legal implications of calling 911 about drug overdoses, The Good Samaritan Drug Overdose Act is part of the Government’s comprehensive approach to addressing the opioid crisis.
It provides legal protection for people who experience or witness an overdose and call 911 or other emergency numbers for help.
People who use drugs and their friends and family are also encouraged to access naloxone and opioid overdose training.
Naloxone works to temporarily reverse an opioid overdose caused by drugs such as fentanyl, heroin, oxycodone or morphine.
Be prepared and pick up a free naloxone kit. Naloxone is available at the Grey Bruce Health Unit, no appointment necessary, Monday to Friday, 8:30 a.m. – 4:00 p.m. It is also available from some local pharmacies. Find out more at www.ontario.ca/Overdose
To report toxic or dangerous drugs or drug reactions, call 211.